Missouri, 2001Heat in Missouri, July 17 to 31, 2001
July 17 to 31, 2001 · NWS SGF · 34 events in 34 counties and zones
During the middle of July a large area of high pressure began to build over the Central United States. It held together through the last week of July with a brief period of cloud cover and shower activity around the 26, 27 and 28 of the month.
Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the middle of July a large area of high pressure began to build over the Central United States. It held together through the last week of July with a brief period of cloud cover and shower activity around the 26, 27 and 28 of the month. Temperatures rose into the 90's with a few 100's in southeast Kansas and portions of southwest and west central Missouri. The high temperatures combined with increased humidity levels to produce very high heat indices of 100 to 110 degrees for several consecutive days. By the 23th of the month, 23 heat related illnesses were received from the Department of Health, and one related death in Dade County on the 21th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 17, 1:50 AM CST, 10 hours 10 minutes earlier.
Area forecast discussion, Jul 17, 1:50 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT TUE JUL 17 2001
BUILDING HEAT AND HUMIDITY WILL BE THE MAIN STORY THE NEXT FEW DAYS.
SATELLITE IMAGERY SHOWS A FEW CLOUDS REMAINING OVER SOUTH CENTRAL
MISSOURI ASSOCIATED WITH THE DEPARTING MESO-SCALE VORTICITY CENTER.
OTHER CONVECTIVE CLUSTERS FAR TO THE N AND SW OF THE AREA. RUC
MODEL CONTINUES TO SHOW 850 MB WARM AIR ADVECTION OVER THE AREA THIS
MORNING...BUT CAP SEEMS TO BE ESTABLISHED WITH LAPS SOUNDING SHOWING
700 MB TEMPERATURES OF 11 DEGREES OVER SGF.
UPPER RIDGE WILL EXPAND NORTHWARD OVER THE REGION THE NEXT FEW DAYS
PROVIDING HOT AND VERY HUMID CONDITIONS. IMPULSES WILL CONTINUE TO
RIDE ALONG THE PERIPHERY OF THE RIDGE...BUT CONVECTIVE ACTIVITY
LOOKS TO SKIRT AROUND THE OZARKS.
850 MB TEMPERATURES WILL RISE ANOTHER 2 TO 4 DEGREES EACH OF THE
NEXT COUPLE OF DAYS AS 500 MB HEIGHTS BUILD OVER THE AREA. WITH
NEAR FULL SUNSHINE...HIGHS WILL BREAK THE 90 DEGREE MARK AT MOST
LOCATIONS TODAY WITH LOWER AND MIDDLE 90S ON WEDNESDAY. READINGS
WILL LIKELY REACH THE MIDDLE 90S NEAR THE KANSAS BORDER TODAY AND
WEDNESDAY WITH DEWPOINTS IN THE MIDDLE 70S. THIS WILL PRODUCE HEAT
INDICES NEAR 105 DEGREES ACROSS SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI THE NEXT COUPLE OF DAYS. I WILL ISSUE A HEAT
ADVISORY FOR THAT AREA. ADVISORY MAY BE NEEDED ACROSS THE REMAINDER
OF THE AREA WEDNESDAY BUT A LITTLE SUSPECT THAT DEWPOINTS WILL REACH
THE MID AND UPPER 70S AS PROGGED BY MAV GUIDANCE.
CLOSEST RAIN CHANCES WILL BE WEDNESDAY NIGHT AS A SHORTWAVE RIDES
AROUND THE RIDGE AND IGNITES A CONVECTIVE COMPLEX THAT WILL PUSH
ACROSS NORTHEAST MISSOURI. THIS ACTIVITY COULD COME CLOSE TO THE
ROLLA AND LAKE OF THE OZARK AREAS BUT WILL NOT INCLUDE RAIN CHANCES
AT THIS TIME.
IN THE EXTENDED...HOT AND HUMID SPELL WILL CONTINUE THROUGH LATE
WEEK. MEDIUM RANGE MODELS SUGGEST THE RIDGE WILL RETROGRADE LATER IN
THE WEEKEND AND EARLY NEXT WEEK WITH RETURN OF NORTHWEST FLOW. THIS
WILL TAKE A COUPLE DEGREES OFF OF THE HIGHS AND MAY ALLOW RAIN
CHANCES TO RETURN. WILL NOT MAKE CHANGES AT THIS TIME.
PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 11
SGF 91 75 94 75 / 00 0 0 0
JLN 94 76 95 77 / 00 0 0 0
UNO 90 73 93 73 / 10 0 10 10
VIH 91 75 94 75 / 10 0 10 10
.SGF...
MO...HEAT ADVISORY FOR TODAY AND WEDNESDAY FOR ZONES
MOZ066>067...MOZ077>078...MOZ088...MOZ093...MOZ101.
KS...HEAT ADVISORY FOR TODAY AND WEDNESDAY FOR ZONES
KSZ073...KSZ097...KSZ101.
FOSTER
In the hours before
Special weather statement, Jul 17, 12:00 PM CST, 0 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE JUL 17 2001
...HOT AND VERY HUMID CONDITIONS THIS WEEK ACROSS THE OZARKS...
HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S AND INCREASING MOISTURE
LEVELS WILL PRODUCE AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES
ACROSS THE AREA TODAY.
.EXTENDED OUTLOOK...
HOT AND HUMID CONDITIONS \WILL CONTINUE THROUGH FRIDAY WITH AFTERNOON
HEAT INDEX VALUES OF 100 TO 105 DEGREES.
BROWNING
Heat, Barry
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Barry forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.710, -93.829 (the zone’s center; the record gives no point)
Heat, Barton
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.502, -94.347 (the zone’s center; the record gives no point)
Heat, Benton
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Benton forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.295, -93.288 (the zone’s center; the record gives no point)
Heat, Camden
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Camden forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.027, -92.766 (the zone’s center; the record gives no point)
Heat, Cedar
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Cedar forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.724, -93.857 (the zone’s center; the record gives no point)
Heat, Christian
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Christian forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
Heat, Dade
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Dade forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.432, -93.850 (the zone’s center; the record gives no point)
Heat, Dallas
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.680, -93.024 (the zone’s center; the record gives no point)
Heat, Dent
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Dent forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.607, -91.508 (the zone’s center; the record gives no point)
Heat, Douglas
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.933, -92.499 (the zone’s center; the record gives no point)
Heat, Greene
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Heat, Hickory
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Hickory forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.941, -93.321 (the zone’s center; the record gives no point)
Heat, Howell
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Howell forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
Heat, Jasper
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Jasper forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.204, -94.341 (the zone’s center; the record gives no point)
Heat, Laclede
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Laclede forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.658, -92.590 (the zone’s center; the record gives no point)
Heat, Lawrence
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Lawrence forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
Heat, Maries
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Maries forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.162, -91.925 (the zone’s center; the record gives no point)
Heat, McDonald
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- McDonald forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.629, -94.348 (the zone’s center; the record gives no point)
Heat, Miller
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Miller forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.215, -92.428 (the zone’s center; the record gives no point)
Heat, Morgan
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Morgan forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.424, -92.886 (the zone’s center; the record gives no point)
Heat, Newton
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Newton forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.906, -94.339 (the zone’s center; the record gives no point)
Heat, Oregon
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Oregon forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.687, -91.403 (the zone’s center; the record gives no point)
Heat, Ozark
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Ozark forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.649, -92.445 (the zone’s center; the record gives no point)
Heat, Phelps
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Phelps forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.877, -91.792 (the zone’s center; the record gives no point)
Heat, Polk
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.617, -93.400 (the zone’s center; the record gives no point)
Heat, Pulaski
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Pulaski forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.825, -92.208 (the zone’s center; the record gives no point)
Heat, Shannon
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Shannon forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.157, -91.400 (the zone’s center; the record gives no point)
Heat, St. Clair
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- St. Clair forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.037, -93.776 (the zone’s center; the record gives no point)
Heat, Stone
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Stone forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
Heat, Taney
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Taney forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.655, -93.041 (the zone’s center; the record gives no point)
Heat, Texas
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Texas forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.317, -91.965 (the zone’s center; the record gives no point)
Heat, Vernon
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Vernon forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.851, -94.342 (the zone’s center; the record gives no point)
Heat, Webster
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.281, -92.876 (the zone’s center; the record gives no point)
Heat, Wright
- When
- July 17, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.270, -92.469 (the zone’s center; the record gives no point)
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Dade | 2001-07-21 | 79 | Male | Other | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 17 to 18, 20013 deaths · $8.1 million · 53 kt wind · 15 events
- Heat in Missouri, July 17 to 24, 20012 deaths · 37 events
- Heat in Illinois, July 17 to 18, 20012 deaths · 1 event
- Hail and Damaging Winds in Minnesota, July 17, 200125 injured · $160,000 · 2.75 in hail · 12 events
- Tornado and Flash Flooding in North Dakota, July 17, 2001$5.2 million · F1 · 52 events
- Tornado in North Dakota, July 17, 2001$1.0 million · F2 · 1 event
- Heat in Missouri, July 17, 200119 injured · 29 events
- Tornado in North Dakota, July 17, 2001$500,000 · F2 · 1 event
- Lightning Strike in Nebraska, July 17, 20011 death · 1 event
- Tornadoes and Hail in Nebraska, July 17, 2001$231,000 · F0 · 20 events
- Flash Flooding and Hail in Montana, July 17 to 18, 2001$96,000 · 65 kt wind · 33 events
- Damaging Wind in Arizona, July 17, 2001$250,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266530, 5266531, 5266532, 5266533, 5266534, 5266535, 5266536, 5266537, 5266538, 5266539, 5266540, 5266541, 5266542, 5266543, 5266544, 5266545, 5266546, 5266547, 5266548, 5266549, 5266550, 5266616, 5266617, 5266618, 5266619, 5266620, 5266621, 5266622, 5266623, 5266624, 5266625, 5266626, 5266627, 5266628.